Georgia, 2002

Heavy Snow and High Wind in Georgia, February 27, 2002

February 27, 2002 · NWS FFC · 2 events in 2 counties and zones

1 high wind, 1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 26, 8:05 PM EST, 6 hours 55 minutes earlier.

Area forecast discussion, Feb 26, 8:05 PM EST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
805 PM EST TUE FEB 26 2002

EVENING UPDATE: SHORT WAVES ARE DEEPENING UPPER TROF OVER
MISSISSIPPI VALLEY. ENERGY HAS APPARENTLY FOUND ENOUGH MOISTURE
FOR SNOW FLURRIES IN TENNESEE VALLEY. REFLECTIVITIES AND COVERAGE ON
KHTX RADAR WERE INCREASING THROUGH EARLY EVENING. ADDED MENTION
OF FLURRIES IN THE FAR NORTHERN COUNTIES.

OVERVIEW: EASTERN ATLANTIC TROUGH APPEARS TO BE ESTABLISHING ITSELF.
THIS SUPPORTS MORE TROUGHING NEXT 7 TO 10 DAYS IN EASTERN HALF OF
THE U.S. LOOKS LIKE BELOW NORMAL TEMPS WILL BE THE RULE NEXT 7+ DAYS
WITH ONE RAIN THREAT FRI NIGHT THROUGH SATURDAY NIGHT.

SHORT TERM: PREFRONTAL TROUGH MOVED THROUGH THE AREA EARLIER TODAY
WITH A LITTLE LIGHT RAIN. NOW...ARCTIC AIRMASS COLD FRONT PUSHING
ACROSS CWA. CLOUDS HAVE BEEN ERODING DUE TO DOWNSLOPING WEST TO
NORTHWEST WINDS. LARGE ARCTIC HIGH AROUND 1040 MB IN CENTRAL U.S.
WILL PUSH INTO S.E. TONIGHT THROUGH THURSDAY. AT THE SAME TIME...SFC
LOW AROUND 995MB PULLING THRU N.E. THIS WILL MEAN SOME WINDY WEATHER
HERE TONIGHT AND WEDNESDAY...WITH LIGHT WINDS AS THE HIGH SETTLES IN
THURSDAY. SOME CLOUDS WILL HOLD ON IN SE CWA TONIGHT AS WEAK WAVE
RIDES UP S.E. COAST. HOWEVER...WITH PE VALUES BELOW 0.6 INCHES...NO
PRECIP EXPECTED. OTHERWISE...NO PRECIP THRU THU NIGHT. TEMPS WILL
BE A TOUGH FORECAST. BASED ON TEMP SCHEMES AND CLIMO...PREFER WARMER
ETA GRIDS/AVN MOS FOR MAXES...AND GOING ABOVE GUIDANCE FOR LOWS.
WITH MIXING TONIGHT...PREFER WARMER LOWS AS WINDS STAY UP. FEEL
THERE WILL NOT BE AS MUCH GRADIENT OVERNIGHT FROM RURAL TO URBAN
AREAS DUE TO WINDS. BY WEDNESDAY NIGHT...WE WILL SEE PREFERRED
TEMPERATURE DRAINAGES. LOOKING AT RECORD LOWS...FEEL ONLY THREAT
WILL BE WEDNESDAY NIGHT IN MCN/CSG. WILL MENTION IN ZONES. AS FOR
WIND CHILLS...LOOKS LIKE WIND CHILLS LATER TONIGHT AND WEDNESDAY
MORNING IN THE SINGLE DIGITS NORTH TO TEENS IN CENTRAL GA. WILL
HEADLINE IN ZONES. HOWEVER...NO ADVISORIES NEEDED FOR WIND
CHILLS...OR WINDS...AS DO NOT MEET CRITERIA. WILL ISSUE AN SPS FOR
COLD WEATHER AS THIS WILL BE ABOUT THE COLDEST OF SEASON...BUT SINCE
IT IS ONLY FEB AND WINTER...WILL NOT ISSUE A FREEZE WARNING. JUST
TOO EARLY.

EXTENDED: LOOKS LIKE UKMET/ECWMF RULE THIS BLENDS WELL WITH CURRENT
FORECAST. LOOKS LIKE RAIN LATE FRI NIGHT INTO SAT/SAT N. MUCH NEEDED
RAIN AGAIN MRF IS COMING IN LINE WITH THE STRONGER SOLUTION OF
UKMET/ECWMF/ENSEMBLE MRF.

FCSTID = 14
ATL   26  36  22  46 /   0   0   0   0
AHN   28  37  19  47 /   0   0   0   0
GVL   28  36  19  45 /   0   0   0   0
RMG   26  36  18  46 /  10  10   0   0
CSG   29  40  22  51 /   0   0   0   0
MCN   29  40  20  51 /  10   0   0   0

.ATL...
GA...NONE.

NOEL

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS
AVAILABLE AT FLUS42 KFFC.

In the hours before

Special weather statement, Feb 26, 9:36 PM EST, 5 hours 24 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-270815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
936 PM EST TUE FEB 26 2002

...VERY COLD AIR RETURNING TO GEORGIA...

ARCTIC AIR WAS RUSHING INTO GEORGIA TUESDAY EVENING. TEMPERATURES
HAD FALLEN INTO THE 30S BY 9 PM EST ACROSS ALL NORTHERN COUNTIES...
WHERE READINGS WELL DOWN INTO THE 20S ARE LIKELY BEFORE DAYBREAK.
ALTHOUGH NOT QUITE SO COLD...READINGS IN THE 20S TO LOWER 30S ARE
EXPECTED ACROSS CENTRAL GEORGIA.

GUSTY WINDS WILL MAKE IT FEEL EVEN COLDER. WIND CHILL VALUES IN
THE TEENS ARE ANTICIPATED OVERNIGHT IN MANY AREAS. VALUES IN
THE SINGLE DIGITS ARE POSSIBLE IN THE FAR NORTH. PEOPLE VENTURING
OUT FOR MORE THAN A FEW MINUTES WILL NEED TO BUNDLE UP. WEAR LAYERS
OF CLOTHING AND COVER BOTH THE HEAD AND HANDS.

WEDNESDAY WILL SEE HIGHS RISING ONLY INTO THE 30S ACROSS NORTH
GEORGIA...AND ONLY INTO THE 40S IN CENTRAL GEORGIA. AS THE WINDS DIE
DOWN WEDNESDAY NIGHT...THE COLDEST TEMPERATURES SINCE EARLY JANUARY
ARE EXPECTED WITH LOWS PLUNGING INTO THE TEENS ACROSS THE NORTH INTO
THE LOWER 20S ACROSS CENTRAL GEORGIA. THIS WILL CAUSE NEAR RECORD
LOWS IN SOME LOCATIONS WEDNESDAY NIGHT LIKE COLUMBUS AND MACON.

IF COLD-SENSITIVE PLANTS HAVE BEEN PLACED OUTDOORS...PROTECTIVE
ACTION IS NEEDED. MAKE SURE OUTDOOR PETS AND LIVESTOCK HAVE ADEQUATE
SHELTER. HOMEOWNERS ARE REMINDED TO PROTECT EXPOSED PIPES AND
OUTDOOR FAUCETS.

FOR FURTHER UPDATES ON THIS DEVELOPING SITUATION...KEEP LISTENING TO
YOUR NOAA WEATHER RADIO...OR YOUR LOCAL RADIO...TELEVISION...AND
CABLE TV OUTLETS. ANOTHER EXCELLENT SOURCE FOR THE LATEST WEATHER
INFORMATION IS ON THE PEACHTREE CITY NATIONAL WEATHER SERVICE
OFFICES WEB PAGE AT...HTTP://WWW.SRH.NOAA.GOV/FFC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 heavy snow. Local standard time, as filed.

High Wind, Bibb

When
February 27, 3:00 AM EST
Where
Bibb forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
32.807, -83.698 (the zone’s center; the record gives no point)

The Macon Telegraph reported that strong winds associated with a strong late season Arctic cold front blew down a large sign at the Super 8 Motel in North Macon. The sign was ripped from its 30 foot pole and then ripped through a section of the roof before coming to rest on the other side of the motel. No injuries were reported.

Heavy Snow, Lumpkin

When
February 27, 6:00 AM EST to 11:00 AM EST
Where
Lumpkin forecast zone
Reported by
NEWSPAPER
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Dahlonega Nugget reported that a sudden, surprise burst of heavy snow caught much of the southern part of the county south and west of Dahlonega off guard resulting in numerous accidents and a traffic impasse during the early morning hours as the mountainous roads became snow covered and impassable. The heavy snow was confined to a small area bounded primarily between Georgia Highways 9/52, 400, and 60, where up to 2 inches of snow fell during the short snow burst. A total of 12 accidents were reported during the 2-hour burst of heavy snow within this area. Two school buses loaded with children were among those included in the early morning traffic standstill. The snow showers responsible for the early morning burst of snow were associated with an unusually late season Arctic cold front that moved through the area the previous afternoon. Temperatures were in the teens with winds of 20 to 30 mph at the time of the snow event.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279028, 5279029.